An unpleasant sequel to the treatment of a condition of melancholia with hematoporphyrin hydrochloride (Photodyn1) has recently come to our attention. This was a severe urticarial response followed by intense pigmentation of the skin resulting from exposure to sunlight two months after the use of the drug. The response appeared in a region corresponding to the probable point of injection of the drug, and its similarity to the effects which we have obtained by injection of this substance into the skin-and subsequent exposure to sunlight leaves little doubt as to the cause of the response. Since this drug is being frequently used in the treatment of mental disorders of depressive type, the possible sequelae should be brought to the attention of those who may employ it. We have nothing to say as to the merits of the treatment, on which we have no basis for the formation of an
Blum HF, Templeton HJ. SEQUEL TO TREATMENT WITH PHOTODYN. JAMA. 1937;108(7):548–549. doi:10.1001/jama.1937.92780070001010
Customize your JAMA Network experience by selecting one or more topics from the list below.